Texas, 2004Flash Flood in Texas, September 30, 2004
September 30, 2004 · NWS MAF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 30, 2:30 AM CST, 5 hours 55 minutes earlier.
Area forecast discussion, Sep 30, 2:30 AM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 AM CDT THU SEP 30 2004
LAST DAY OF THE RAINIEST MONTH IN MANY YEARS ENDS WITH A THUNDERSTORM
COMPLEX MOVING OUT OF SOUTHEASTERN NM THIS MORNING INTO WESTERN
PERMIAN BASIN WITH HEAVY RAINFALL AND SOME FLASH FLOODING. THEREFORE
DID NOT HAVE TIME TO MAKE MUCH IN THE WAY OF CHANGES TO CURRENT
FORECAST. PRECIP DEVELOPED IN RESPONSE TO UPPER TROUGH CENTERED OVER
NEVADA WITH SHORTWAVES ROTATING AROUND THE BASE AND INTO THE AREA.
GFS... WHICH HAS BEEN DOING BETTER JOB RECENTLY WITH WET PATTERN...
INDICATES MORNING STORM COMPLEX WILL ROLL ACROSS THE REST OF THE
PERMIAN BASIN DURING THE DAY WITH LIGHTER PRECIP EXTENDING TO THE
SOUTH ACROSS LOWER TRANS PECOS. WILL INCREASE POPS TODAY AND MAY
HAVE SOME LINGERING PRECIP THIS EVENING MAINLY EAST AS A SHORTWAVE
STRETCHES OUT AND DRAGS ACROSS THE AREA. SPC HAS SLIGHT RISK SEVERE
NORTHEAST OF A SEMINOLE... ANDREWS... TO MIDLAND LINE... NOT PLANNING
ON MENTIONING IN ZONES BUT WILL IN HWO.
AS FAR AS UPPER TROUGH MODELS SHEAR IT APART TAKING THE NORTHERN
PORTION OVER THE CENTRAL AND NORTHERN PLAINS FRIDAY... WHILE
RETROGRADING THE SOUTHERN PORTION BACK OVER THE PACIFIC. ALL THAT TO
SAY THE BEST ENERGY SHOULD STAY NORTH OF TEXAS BUT STILL MAY HAVE A
SHORTWAVE OR TWO.
SURFACE TROUGH WILL DRAG EAST ACROSS THE AREA ON FRIDAY AND HELP
PROVIDE LOW LEVEL FOCUS FOR CONVECTION AND SET THE WAY FOR
APPROACHING COLD FRONT. ETA INDICATING FRONT WILL MOVE INTO NORTHERN
CWA BETWEEN SUNSET FRIDAY AND MIDNIGHT PUSHING TO THE RIO GRANDE BY
MORNING SATURDAY. FRONT HAS GOOD COLD PUSH TO IT AND SHOULD SLAM
INTO THE AREA WITH A GUSTY NORTHEAST WIND... MODELS DEVELOP PRECIP
MAINLY ALONG EASTERN PORTIONS OF FRONT. BY MIDDAY SATURDAY GRADIENT
SHOULD RELAX SOME WITH WIND SLOWING DOWN.
SUNDAY THROUGH MID WEEK WILL HAVE A BROAD UPPER RIDGE OVER THE AREA
WITH TEMPERATURES RECOVERING AND SOME CHANCE FOR ADDITIONAL PRECIP.
WILL TWEAK TEMPS BUT LEAVE REST OF EXTENDED FORECAST AS IS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 82 62 83 55 / 60 20 20 10
CARLSBAD NM 80 57 82 54 / 20 10 0 10
DRYDEN TX 85 62 86 62 / 30 20 20 20
FORT STOCKTON TX 84 61 84 58 / 30 20 10 20
GUADALUPE PASS TX 74 54 76 49 / 20 10 0 10
HOBBS NM 82 58 82 52 / 30 10 0 0
MARFA TX 77 50 78 51 / 30 20 0 20
MIDLAND INTL AIRPORT TX 82 61 84 56 / 50 20 10 10
ODESSA TX 82 62 84 56 / 50 20 10 10
WINK TX 88 61 90 57 / 30 20 0 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
72
Hazardous weather outlook, Sep 30, 4:00 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM CDT THU SEP 30 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
500 AM CDT (400 AM MDT) THU SEP 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS...GENERALLY EAST OF A
SEMINOLE...ANDREWS...MIDLAND...GARDEN CITY LINE. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER HAZARDS.
IN ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL. LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH ANY
THUNDERSTORM...ESPECIALLY IF DEVELOPMENT OCCURS ACROSS THE
SOUTHEAST NEW MEXICO PLAINS AND THE PERMIAN BASIN...WHERE RAINFALL
HAS BEEN HEAVIEST OVER THE PAST SEVERAL DAYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS TODAY.
Flash Flood, Dawson
- When
- September 30, 8:25 AM CST to 10:00 AM CST
- Where
- Dawson County, 10 mi NNE of Lamesa
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.743, -101.948 (the zone’s center; the record gives no point)
Convective activity lingered over the northern Permian Basin into the morning hours of the 30th. Local officials reported that flash flooding briefly resulted in over half a foot of water flowing across a portion of U.S. Highway 87 north of Lamesa.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, September 30, 2004$100,000 · 1.75 in hail · 3 events
- Flash Flooding and Hail in Texas, September 30, 2004$25,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Kansas, September 30, 20041.75 in hail · 12 events
- Storm Surge in Pennsylvania, September 30, 20042 events
- Tornado and Hail in Colorado, September 30, 2004F0 · 2 events
- Hail and Damaging Wind in Colorado, September 30, 200452 kt wind · 2 events
- Flash Flood and Hail in New Mexico, September 30, 20040.75 in hail · 2 events
- Hail in Kansas, September 30, 20040.88 in hail · 2 events
- Hail in Kansas, September 30, 20040.88 in hail · 2 events
- Tornado in Maryland, September 30, 2004F0 · 1 event
- Hail in Colorado, September 30, 20041.75 in hail · 1 event
- Tornado in Wyoming, September 30, 2004F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422075.